Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

Mobile Device Pairing
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)


Zero points of Killing vector fields, geodesic orbits, curvature, and cut locus

Author: Walter C. Lynge
Journal: Trans. Amer. Math. Soc. 172 (1972), 501-506
MSC: Primary 53C20
MathSciNet review: 0355899
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ (M,g)$ be a compact, connected, Riemannian manifold. Let $ X$ be a Killing vector field on $ M$. $ f = g(X,X)$ is called the length function of $ X$. Let $ D$ denote the minimum of the distances from points to their cut loci on $ M$. We derive an inequality involving $ f$ which enables us to prove facts relating $ D$, the zero ponts of $ X$, orbits of $ X$ which are closed geodesics, and, applying theorems of Klingenberg, the curvature of $ M$. Then we use these results together with a further analysis of $ f$ to describe the nature of a Killing vector field in a neighborhood of an isolated zero point.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 53C20

Retrieve articles in all journals with MSC: 53C20

Additional Information

PII: S 0002-9947(1972)0355899-1
Keywords: Killing vector field, cut locus, geodesic orbit, sectional curvature
Article copyright: © Copyright 1972 American Mathematical Society